South Dakota, 2011

Ice Storm and Winter Storm in South Dakota, February 20 to 21, 2011

February 20 to 21, 2011 · NWS FSD · 24 events in 24 counties and zones

Widespread moderate to heavy precipitation fell as heavy snow over the northern and western part of the area, and as freezing rain and sleet in far southeast South Dakota. Up to 12 1/2 inches of snow and up to a half inch of glaze from freezing rain were reported in places, with over an inch of sleet accumulation in some areas.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Widespread moderate to heavy precipitation fell as heavy snow over the northern and western part of the area, and as freezing rain and sleet in far southeast South Dakota. Up to 12 1/2 inches of snow and up to a half inch of glaze from freezing rain were reported in places, with over an inch of sleet accumulation in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 19, 9:08 PM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Feb 19, 9:08 PM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 PM CST SAT FEB 19 2011

.DISCUSSION...
A FEW MINOR TWEAKS TO THE FORECAST...BUT OVERALL SYSTEM STILL LOOKS
TO BE COMING TOGETHER AS EXPECTED. FOR TONIGHT...STARTING TO SEE
MID-UPPER LEVEL MOISTURE INCREASING ACROSS THE WESTERN CWA WITH
ECHOES BEGINNING TO INCREASE ACROSS THE WESTERN PLAINS OF SD/NE.
HAVE BROUGHT HIGHER POPS INTO THE NORTHWEST CORNER OF THE CWA A
LITTLE FASTER...AND ALSO SLOWED DOWN ADVANCE INTO THE NORTHEAST CWA
WHERE DRIER NORTHEAST LOW LEVEL FLOW PERSISTS LATE THIS EVENING.

FOR SUNDAY...THE MAIN UNCERTAINTY IS TIMING OF CHANGEOVER FROM
FREEZING RAIN TO SNOW IN CENTRAL PORTIONS OF THE AREA...NAMELY
IN THE WINTER STORM WARNING AREA. 18Z MODELS SEEM TO HOLD ON TO
ELEVATED WARM LAYER AROUND KFSD UNTIL CLOSER TO MIDDAY SUNDAY...
SEEMINGLY FROM STRONG PUSH OF MOISTURE ADVECTION JUST AHEAD OF THE
INVERTED TROUGH. DIFFICULT TO DETERMINE WHETHER THIS WARM LAYER WILL
BE OVERCOME BY STRONG DYNAMIC COOLING/CONVECTIVE TURNOVER...BUT WITH
THE UNCERTAINTY HAVE DECIDED TO HOLD ON TO MENTION OF FZRA IN THE
GRIDS A FEW HOURS LONGER THAN PREVIOUS FORECAST IN THE TRANSITION
ZONE FROM TYNDALL-SIOUX FALLS-WINDOM STRETCH. HEADLINE AREAS/TIMING
STILL LOOK OK THOUGH AND NO CHANGES TO THOSE AT THIS TIME. UPDATED
GRIDS/PFM WITH THESE CHANGES HAVE BEEN SENT...BUT ZFP WORDING STILL
LOOKS OK WITH REGARD THESE CHANGES.    /JH

&&

.AVIATION...
SNOW AND FREEZING RAIN...WITH PLAIN RAIN OVER PORTIONS OF
NORTHWESTERN IOWA...ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER
05Z...WITH RAPIDLY DETERIORATING CONDITIONS FROM SOUTH TO NORTH
THROUGH THE REMINDER OF THE NIGHT. LIFR CONDITIONS WILL BE
WIDESPREAD AFTER 12Z ON SUNDAY IN SNOW...BLOWING SNOW...AND FREEZING
RAIN...THOUGH RAIN WILL REMAIN THE PREDOMINATE PRECIPITATION TYPE
AROUND KSUX UNTIL 20Z...BEFORE TRANSITIONING TO SNOW THROUGH THE
LATE AFTERNOON.    /JM

&&

.PREV DISCUSSION...
LOW CLOUDS SPREADING OVER AREA FROM THE W SLOWER THAN ERYR FCST BUT
SC DECK FROM THE S IS COMING UP MUCH FASTER...SO SKIES WILL BECOME
CLOUDY OVER AREA EARLY THIS EVENING JUST AHEAD OF APPROACHING STRONG
SYSTEM. HAVE PUSHED BACK DEVELOPMENT OF PCPN WITH THIS SYSTEM A
LITTLE TONIGHT BUT EXPECT PCPN DEVELOPMENT TO BE VERY FAST AND
WIDESPREAD PCPN EXPECTED OVER ALL OF AREA BY LATE TONIGHT. VERY
FAVORABLE THERMAL CONTRAST SETTING UP AND UNSTABLE AIR IS QUICKLY
ADVECTED TOWARD AREA LATE TONIGHT. INITIAL PRECIP TYPE SHOULD BE
SNOW ROUGHLY NORTH OF INTERSTATE 90...BUT THIS WILL BE A LITTLE
FURTHER NORTH IN THE EASTERN FORECAST AREA AND A LITTLE FURTHER S IN
TH WEST. AN ASSORTMENT OF SNOW SLEET AND FREEZING RAIN TO THE SOUTH
WILL BE JUST RAIN TOWARD SUX/SLB...WITH A THUNDERSTORM OR TWO
POSSIBLE THAT AREA BY THE END OF TONIGHT AS THAT INSTABILITY
INCREASES.

MAIN SNOW THREAT BY 6 AM WILL BE IN A STRETCH FROM 9V9/MHE/MSN/PQN
WHERE 2 TO 4 INCHES SEEMS LIKELY...MAINLY AFTER MIDNIGHT. JUST SOUTH
OF THAT AREA...CENTERED PKS/YKN INTO THE NORTHERN TIER OF NORTHWEST
IA COUNTIES...ICE FROM FREEZING RAIN COULD EASILY ACCUMULATE A
COUPLE TENTHS OF AN INCH. GIVEN THAT MOST WILL BE IN A VERY FEW
HOURS BEFORE DAYBREAK...IT WILL OBVIOUSLY BE GETTING QUITE NASTY.
A 3 AM CST START FOR ALL WARNINGS LOOKS GOOD GIVEN THE RAPID
DEVELOPMENT OVER THE AREA.

WINDS WILL BE PICKING UP PRETTY WELL FROM THE N/NE LATE TONIGHT
ESPECIALLY IN THE WESTERN PART OF OUR FORECAST AREA...NOT QUITE
ENOUGH IT SEEMS TO MENTION BLOWING SNOW BEFORE 6 AM IN THE SNOW AREA
GIVEN THE LATE ONSET OF THE DECENT PCPN.

TEMPS OF COURSE ARE EXPECTED TO STAY JUST ABOVE FREEZING FROM SIOUX
CITY TO STORM LAKE AND SOUTH WITH RAIN EXPECTED THERE...POSSIBLY A
TSTM LATE. TO THE NORTH TEMP WILL BE BELOW FREEZING OR COOLING TO
THAT THIS EVENING. / WILLIAMS

SUNDAY WL BE A MESS WX WISE...NO WAY ELSE TO DESCRIBE IT. SUNDAY
MORNING LOOKS TO BE THE FOCUS OF THE MAIN PART OF THE EVENT. THE FSD
FA IS SQUARELY PLACED IN ONE OF THE BEST COUPLED JETS I HAVE SEEN IN
A LONG TIME PROVIDING VERY STRONG ASCENT. MOISTURE IS VERY DEEP...
ACTUALLY ALL DAY SUNDAY...AND THE CRUX OF THE WAVE PER THE UPPER QG
FORCING IS ALSO PLACED IN THIS AREA. THE FIRST HALF OF SUNDAY IS
VERY UNSTABLE IN THE MID LEVELS WITH NEGATIVE EPV* ABUNDANT
THROUGHOUT THE ENTIRE FA. IN ADDITION IN NW IA...H8 LIFTED INDICES
ARE NEGATIVE. THEREFORE STILL BELIEVE THAT A BONDAFIDE THUNDER
THREAT EXISTS IN NW IA AND IMMEDIATE ADJACENT AREAS THRU MIDDAY
SUNDAY...WITH CONVECTIVE SNOW OR WINTRY MIX ELSEWHERE...BUT PROBABLY
W/O THE THUNDER POTENTIAL. AT ANY RATE...SNOW RATES COULD REALLY BE
HEFTY...POSSIBLY AN INCH OR MORE PER HOUR...THRU OUR NRN AND WRN
ZONES ALL SUNDAY MORNING...WITH ALSO SOME DECENT RATES JUST SOUTH OF
THERE AROUND THE FSD AREA AS THE WINTRY MIX CHANGES OVER TO SNOW.
SPEAKING OF THE CHANGEOVER...EXAMINED THE TMPS ALOFT CLOSELY AND THE
GFS CONTS TO BE THE WARMEST DETERMINISTIC MODEL COMPARED TO THE NAM
AND ECMWF. THE NAM THE COOLEST...AND THE ECMWF IN BETWEEN. DUE TO
THE STRONG POTENTIAL FOR DYNAMIC COOLING WITH UNSTABLE AIR...HEDGED
CLOSER TO THE COOLEST MODEL...THE NAM...FOR OUR CHANGEOVER FROM FZRA
TO ALL SNOW. THE NAM MAY BE DOING THE BEST IN PICKING UP THE
DYNAMICAL COOLING. THAT SAID...OUR EXTREME SERN CORNER AROUND STORM
LAKE MAY NOT TOTALLY CHANGEOVER TO SNOW UNTIL EARLY SUNDAY EVENING.

DUE TO WINDS OF 25 TO 40 MPH...DECIDED TO GO WITH A BLIZZARD WARNING
IN OUR NRN AND WRN ZONES SUNDAY AND SUNDAY NIGHT. AN ICE STORM
WARNING IS WARRANTED IN AREAS FM KYKN TO KSPW IA WHERE OUR BEST
GUESS IS STILL FOR ICE ACCUMUALTIONS AROUND 0.33 TO 0.50 INCHES ON
SUNDAY. NO DOUBT...WITH COLD AIR POURING IN ALOFT...THE YANKTON AREA
WL CHANGEOVER TO SNOW MUCH SOONER THAN SAY SPENCER IA. SO WE
ANTICIPATE HEADLINE CHANGES BY SUNDAY AFTERNOON FOR THE YANKTON
AREA. BUT ATTM...I AM NOT SURE WHETHER YANKTON SUNDAY AFTERNOON AND
NIGHT WL NEED AN ADVY OR WINTER STORM WARNING. SPENCER IA MAY HAVE A
THREAT OF FZRA ALL AFTERNOON. THOUGHT ABOUT LATENT HEAT RELEASE
POTENTIAL IN EXTREME NWRN IA WHICH COULD RAISE THE TMPS TO JUST ABV
FREEZING ONCE THE PCPN STARTS. HOWEVER AGAIN...WITH THE
AFOREMENTIONED LIFT AND INSTABILITY...FEEL THAT THE LATENT HEAT
POTENTIAL MAY BE OVERCOME. HOWEVER I DID RAISE THE SFC TMPS IN NW IA
A DEG OR TWO TO ACCOUNT FOR A LITTLE BIT OF LATENT HEAT RELEASE...
BUT THAT STILL PUT THEM AT OR JUST BLO FREEZING. FINALLY IN BETWEEN
THE BLIZZARD WARNING AND ICE STORM WARNING...A WINTER STORM WARNING
IS WARRANTED FOR HEAVY SNOW POTENTIAL...ESP ON SUNDAY COUPLED WITH
ICE ACCUMULATIONS OF LESS THAN A QUARTER INCH. SNOW WISE...WE ARE
STILL LOOKING AT WIDEPSREAD 8 TO 14 INCHES IN THE BZW AREA...WITH
AMOUNTS RAPIDLY TAILING OFF FROM THERE.

SUNDAY NIGHT...DECENT TROWALING IN THE 300K TO 305K LYR REMAINS OVER
THE FSD FA IN AN E TO W ELONGATED FASHION. THEREFORE ACCUMULATING
SNOW WL LINGER FOR MUCH OF OUR FA SUNDAY NIGHT BUT WITH MUCH LESS
INTENSITY. THE WINDS WL ALSO BE INTENSE SO KEEPING THE HEADLINES
GOING IS WARRANTED. LIGHT SNOW WL ALSO LINGER ON MONDAY...BUT AGAIN
WITH THE INTENSITY REALLY WINDING DOWN AS THE TROWAL WEAKENS AND
HEADS SEWD. THE MONDAY SNOW IS GENERALLY CAUSED BY THE UPPER LOW
PASSING OVR THIS AREA WITH WEAK DYNAMICS. OTHERWISE THE REST OF THE
EARLY WEEK LOOKS QUIET...AND KEPT TMPS ON THE COOL SIDE OF THE
GUIDANCES WHICH WAS THE MAV DUE TO SNOW COVER.   /MJF

IN THE EXTENDED TUE NIGHT THRU SATURDAY...THE 00Z ECMWF LOOKED LIKE
AN OUTLIER THIS TIME AROUND...AS UPPER TROFFING BEGINS TO DIVE DOWN
THE PACIFIC COAST. FEEL THAT THE 00Z ECMWF...AND EVEN THE 12Z ECMWF
DID NOT HANDLE THIS DIGGING SCENARIO VERY GOOD AT ALL. THEREFORE
WENT WITH THE GFS RUNS. WE ARE LOOKING AT ANOTHER SNOW EVENT LATE IN
THE WEEK WHICH IS PRIMARILY FORCED BY OVERRUNNING. SW FLOW ALOFT IS
EVIDENT AND COLD LOW LEVEL AIR IS IN PLACE. IN TIME...THIS WL LIKELY
BE A HIGH POP EVENT AS WE CONT TO TRACK IT FOR THE NEXT FEW DAYS.
/MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...ICE STORM WARNING FROM 3 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
     FOR IAZ002-003-012>014.

     WINTER STORM WARNING FROM 3 AM SUNDAY TO 6 AM CST MONDAY FOR
     IAZ001.

MN...WINTER STORM WARNING FROM 3 AM SUNDAY TO 6 AM CST MONDAY FOR
     MNZ080-081-089-090-098.

     BLIZZARD WARNING FROM 3 AM SUNDAY TO 6 AM CST MONDAY FOR MNZ071-
     072-097.

NE...NONE.
SD...ICE STORM WARNING FROM 3 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
     FOR SDZ068>071.

     WINTER STORM WARNING FROM 3 AM SUNDAY TO 6 AM CST MONDAY FOR
     SDZ061-062-065>067.

     BLIZZARD WARNING FROM 3 AM SUNDAY TO 6 AM CST MONDAY FOR
     SDZ038>040-050-052>060-063-064.

&&
Hazardous weather outlook, Feb 19, 4:53 AM CST, 22 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0453 AM CST SAT FEB 19 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0453 AM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MINOR LOWLAND RIVER FLOODING DUE TO SNOWMELT WILL CONTINUE TODAY
ON THE LITTLE SIOUX RIVER NEAR SPENCER...AS WELL AS WILLOW CREEK
NEAR CROOKS.

WINTER WEATHER...
A BAND OF FREEZING RAIN...SLEET AND SNOW WILL MOVE INTO THE
REGION BEFORE MIDNIGHT...BECOMING MORE ORGANIZED BY SUNRISE
SUNDAY MORNING. MAINLY SNOW IS EXPECTED NORTH OF INTERSTATE 90
WHILE A MIX OF SLEET...SNOW AND FREEZING RAIN WILL BE POSSIBLE
ALONG AND SOUTH OF INTERSTATE 90. SNOWFALL AMOUNTS OF 2 TO 4
INCHES WILL BE POSSIBLE IN CENTRAL SOUTH DAKOTA BY EARLY SUNDAY
MORNING WITH LESSER AMOUNTS TO THE EAST. ICING OF A TENTH TO TWO
TENTHS OF AN INCH WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND FREEZING RAIN WILL BE WIDESPREAD ACROSS THE AREA ON
SUNDAY...TRENDING TOWARDS MAINLY SNOW BY AFTERNOON. SNOWFALL
RATES OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE NORTH OF
INTERSTATE 90 WITH NORTH WINDS INCREASING TO 20 TO 40
MPH...CREATING AREAS OF BLOWING SNOW. SNOWFALL AMOUNT OF 8 TO 12
INCHES WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 90 WITH
SOME AREAS POSSIBLY APPROACHING 15 INCHES ALONG HIGHWAY 14. JUST
SOUTH OF INTERSTATE 90 FREEZING RAIN WILL STILL BE POSSIBLE ON
SUNDAY MORNING WITH A QUARTER TO A HALF AN INCH OF ACCUMULATION
POSSIBLE. AROUND THE SIOUX CITY AND STORM LAKE AREAS RAIN AND
ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE MORNING WITH A
CHANCE FOR SNOW AND FREEZING RAIN IN THE AFTERNOON. MUCH OF THE
ACTIVITY WILL WIND DOWN AFTER MIDNIGHT...ALTHOUGH SOME BLOWING
SNOW MAY CONTINUE...ESPECIALLY IN LOCATIONS THAT RECEIVE 8 INCHES
OR MORE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow, 5 winter storm, 4 ice storm. Local standard time, as filed.

Heavy Snow, Beadle

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Beadle forecast zone
Reported by
Official NWS Observations
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Snowfall of 9 to 12 inches, including 12 inches at Huron, severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow.

Heavy Snow, Kingsbury

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Kingsbury forecast zone
Reported by
Official NWS Observations
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Snowfall of 9 to 12 inches, including 12 inches at De Smet, severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow.

Heavy Snow, Brookings

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Brookings forecast zone
Reported by
Official NWS Observations
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Snowfall of 7 to 10 inches severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow.

Heavy Snow, Jerauld

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Jerauld forecast zone
Reported by
COOP Observer
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Snowfall of 9 to 13 inches, including 12.5 inches at Wessington Springs, severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow.

Heavy Snow, Sanborn

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Sanborn forecast zone
Reported by
COOP Observer
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Snowfall of 8 to 11 inches severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow.

Heavy Snow, Miner

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Miner forecast zone
Reported by
COOP Observer
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Snowfall of 8 to 11 inches, including 10 inches at Carthage, severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow.

Heavy Snow, Lake

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Lake forecast zone
Reported by
Emergency Manager
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Snowfall of 8 to 11 inches, including at least 10 inches at Madison, severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow. The snow was mixed with sleet and freezing rain at the start of the storm.

Heavy Snow, Moody

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Moody forecast zone
Reported by
Emergency Manager
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Snowfall of 5 to 9 inches severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow. The snow was preceded by freezing rain and sleet which caused icing of surfaces, especially in the southern part of the county where the lesser snow amounts fell.

Heavy Snow, Brule

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Brule forecast zone
Reported by
Official NWS Observations
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Snowfall of 7 to 11 inches severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow.

Heavy Snow, Aurora

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Aurora forecast zone
Reported by
Official NWS Observations
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Snowfall of 6 to 11 inches, including 10 inches at White Lake, severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow. The snow was mixed with sleet and freezing rain at the start of the storm.

Heavy Snow, Davison

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Davison forecast zone
Reported by
COOP Observer
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Snowfall of 5 to 9 inches, including over 8 inches at Mitchell, severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow. The snow was mixed with sleet and freezing rain at the start of the storm.

Heavy Snow, Hanson

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Hanson forecast zone
Reported by
Official NWS Observations
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow. The snow was preceded by freezing rain and sleet, causing icing of travel surfaces, especially in the southeast part of the county where the lesser snowfall occurred.

Heavy Snow, Gregory

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Gregory forecast zone
Reported by
Official NWS Observations
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Snowfall of 2 to 8 inches severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow. The snow was preceded by freezing rain and sleet, causing icing of travel surfaces, especially in the southern part of the county where the lesser snowfall occurred.

Heavy Snow, Charles Mix

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Charles Mix forecast zone
Reported by
COOP Observer
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches, including 7 inches at Platte, severely limited travel and commerce over the northwest part of the county, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow. The snow was preceded by freezing rain and sleet, causing icing of travel surfaces. In the southeast part of the county, the precipitation was mainly freezing rain and sleet, with considerable icing of driving and walking surfaces, and some ice accumulation on trees and power lines.

Heavy Snow, Douglas

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches severely limited travel and commerce, with some roads becoming blocked. Winds averaging 20 to 30 mph contributed to the problems by causing drifting snow and areas of reduced visibilities in blowing snow. The snow was preceded by freezing rain and sleet, causing icing of travel surfaces.

Winter Storm, McCook

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
McCook forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Freezing rain and sleet changed to snow. The freezing rain and sleet caused icy travel and walking surfaces. Light ice accumulations were reported, while snowfall varied from 3 inches in the southeast corner of the county up to 7 inches northwest. Winds averaging 20 to 30 mph caused drifting and some areas of blowing snow, mainly in the northwest part of the county. Some roads in the far northwest corner were blocked by the drifting.

Winter Storm, Minnehaha

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Minnehaha forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Freezing rain and sleet changed to snow. The freezing rain and sleet caused icy travel and walking surfaces. Light glazing was reported from the freezing rain, with over an inch of sleet accumulation in the southern part of the county, including Sioux Falls. Snowfall varied from one inch in the southeast corner of the county up to 7 inches far northwest. Winds averaging 20 to 30 mph caused drifting and some areas of blowing snow, mainly in the northwest part of the county. Some roads in the far northwest corner were blocked by the drifting.

Winter Storm, Hutchinson

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Hutchinson forecast zone
Reported by
Official NWS Observations
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Freezing rain and sleet changed to snow. The freezing rain and sleet caused icy travel and walking surfaces. Light ice accumulations were reported, while snowfall varied from one inch in the southeast corner of the county up to 7 inches far northwest. Winds averaging 20 to 30 mph caused drifting and some areas of blowing snow, mainly in the northwest part of the county. Some roads in the far northwest corner were blocked by the drifting.

Winter Storm, Turner

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Turner forecast zone
Reported by
Official NWS Observations
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Freezing rain and sleet changed to snow over the northwest part of the county, while continuing as sleet and freezing rain to the southeast. The freezing rain and sleet caused icy travel and walking surfaces. Ice accumulations from the freezing rain were around a quarter inch in the southeast part of the county. In addition, around an inch of sleet accumulated in much of the county. Up to 3 inches of snow accumulated in the northwest.

Winter Storm, Lincoln

When
February 20, 3:00 AM CST to February 21, 3:00 AM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Freezing rain and sleet changed to snow over the northwest part of the county, while continuing as sleet and freezing rain to the southeast. The freezing rain and sleet caused icy travel and walking surfaces. Ice accumulations from the freezing rain were around a quarter inch in the southern part of the county including the Canton area, where broken branches were reported. In addition, around an inch of sleet accumulated in much of the county. Up to 2 inches of snow accumulated in the northwest.

Ice Storm, Bon Homme

When
February 20, 3:00 AM CST to 3:00 PM CST
Where
Bon Homme forecast zone
Reported by
Law Enforcement
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Freezing rain and sleet produced a quarter to a half inch of glaze, topped by similar sleet accumulations. Travel and walking surfaces were made very icy, and the ice accumulations caused an unknown amount of damage to trees and power lines.

Ice Storm, Yankton

When
February 20, 3:00 AM CST to 3:00 PM CST
Where
Yankton forecast zone
Reported by
Law Enforcement
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Freezing rain produced around a half inch of glaze, topped by sleet accumulations of similar amounts in much of the county. Travel and walking surfaces were made very icy, and the ice accumulations caused an unknown amount of damage to trees and power lines. Damage was considerable in the Yankton area, where downed power lines produced an additional hazard.

Ice Storm, Clay

When
February 20, 3:00 AM CST to 3:00 PM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Freezing rain produced around a half inch of glaze, topped by sleet accumulations of similar amounts in the northern two thirds of the county, with lesser ice to the south. Travel and walking surfaces were made very icy, and the ice accumulations caused an unknown amount of damage to trees and power lines.

Ice Storm, Union

When
February 20, 3:00 AM CST to 3:00 PM CST
Where
Union forecast zone
Reported by
Law Enforcement
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Freezing rain produced a quarter to a half inch of glazing, topped by sleet accumulations of similar amounts, with most of the icing in the northern part of the county. Driving and walking surfaces were made very icy, and the ice accumulations caused an unknown amount of damage to trees and power lines.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286669, 286670, 286671, 286672, 286673, 286674, 286675, 286676, 286677, 286678, 286679, 286680, 286681, 286682, 286683, 286738, 286742, 286745, 286750, 286752, 286753, 286754, 286757, 286761.